Alabama, 2004

Flash Flooding in Alabama, December 9, 2004

December 9, 2004 · NWS HUN · 12 events in 11 counties and zones

12 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 9, 3:12 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Dec 9, 3:12 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
312 AM CST THU DEC  9 2004

.DISCUSSION...
THIS FORECAST IS SHAPING UP TO HAVE SOMETHING FOR EVERYONE. BUT
STILL...THE TWO BIG WEATHER STORIES REMAIN THE BIG FLOOD AND THE BIG
CHILL. THE LATEST (AND HOPEFULLY FINAL) ROUND OF HEAVY RAINS ARE NOW
MOVING OVER THE AREA. MORE ON THAT IN A BIT. AT PRESENT...TEMPS ARE
IN THE 50S AREAWIDE. LOWER 60S ARENT THAT FAR TO THE SOUTH...AND
KMEI IS AT 67F AT 08Z.

SHORT TERM (TODAY THROUGH SATURDAY)...
WITH COPIOUS RAINFALL TODAY AND CONSIDERABLE CLOUD COVER...I AM
GROWING LESS CONFIDENT IN HOW WARM WE WILL GET TODAY. I MAY COME
DOWN ON MY PRELIM NUMBERS...ESPECIALLY IN THE SHOALS...BEFORE
ISSUANCE. BASED ON CURRENT TRENDS...I WENT CATEGORICAL ON THUNDER
TODAY AND WILL MENTION HEAVY RAIN IN ZONES.

WITH THE THUNDERSTORMS...THERE IS A THREAT FOR LARGE HAIL TODAY.
HOWEVER...THE REALLY FAVORABLE CONDITIONS FOR HAIL DO NOT REACH THE
AREA UNTIL AFTER MOST OF THE RAIN IS OUT OF THE AREA. WHAT WE WILL
HAVE TO WATCH FOR IS IF NEW CONVECTION DEVELOPS LATE THIS AFTERNOON
OR EARLY THIS EVENING...AS DEPICTED IN THE ETA. WE ARE STILL IN THE
MOIST AIR AT THAT TIME SO I CANT RULE THIS OUT. OTHERWISE...HEAVY
RAIN IS THE MAIN THREAT. MORE ON THIS LATER.

AN UPPER LOW IS CURRENTLY IN ALBERTA...AND WILL SWING RAPIDLY
SOUTHEAST THROUGH THE DAY ON FRIDAY. ALTHOUGH THE UPPER LOW CENTER
WILL STAY TO OUR NORTH...WE WILL GET A STRONG VORT LOBE ROTATING
AROUND THE UPPER LOW ON FRIDAY. I HAVE ADDED IN A POP FOR FRIDAY
BASED ON THIS. I ALSO EXPECT NEARLY STEADY OR SLOWLY FALLING TEMPS
DURING THE DAY ON FRIDAY. A WIND ADVISORY MAY ALSO BE REQUIRED.

FRIDAY NIGHT IS A CONCERN. WE ARE IN THE UPPER TROF AXIS DURING THE
OVERNIGHT HOURS AND PROBABLY STILL WILL BE SEEING SOME LIGHT
PRECIP...ESPECIALLY IN OUR TENNESSEE COUNTIES. WE HAVE BEEN CARRYING
SPRINKLES ALL ALONG AND THAT STILL LOOKS OKAY FOR MOST OF THE AREA.
SOUNDINGS AND PARTIAL THICKNESSES YIELD SNOW IN THE HIGHER ELEVATIONS
OF SRN MIDDLE TN. FOR NOW...WILL WORD AS LIGHT RAIN POSSIBLY
CHANGING TO LIGHT SNOW IN THE TN COUNTIES. AS FOR NORTH ALABAMA...
I WOULDNT RULE OUT A FEW FLURRIES LATE FRIDAY NIGHT...BUT I WOULD
LIKE TO WAIT ANOTHER MODEL RUN BEFORE INCLUDING THEM IN GRIDS/ZONES.
EXCEPT IN THE HIGHEST ELEVATIONS (>1500 FT) TEMPS WILL BE IN THE MID
OR UPPER 30S...SO CONCERNS ARE MINIMAL AT THIS TIME.

I HAVE EVEN ADDED SPRINKLES ON SATURDAY NOW AS THE BACK SIDE OF THE
UPPER TROF FINALLY MOVES THROUGH. AGAIN...I COULDNT RULE OUT
FLURRIES EARLY ON...BUT ONLY INCLUDED THEM IN THE TN COUNTIES WITH
THIS PACKAGE.

EXTENDED (SATURDAY NIGHT THROUGH WEDNESDAY)...
AS IF ALL OF THAT WERENT ENOUGH...THEN THE YUKON EXPRESS COMES OUR
WAY...BRINGING THE COLDEST AIR OF THE SEASON WITH IT. GIVEN THE
UPPER AIR PATTERN AND JUST HOW COLD IT IS UP THERE NOW...I THINK WE
HAVE THE POTENTIAL TO ACTUALLY BE BELOW THE LATEST GUIDANCE THROUGH
THE PERIOD. DRY CONDITIONS WILL PREVAIL...THOUGH I CANT RULE OUT
ANOTHER ROUND OF SPRINKLES WITH THE FROPA ON SUNDAY NIGHT. IT
APPEARS THAT HIGHS TUESDAY WILL STRUGGLE INTO THE 40S...WITH LOWS
TUESDAY NIGHT POSSIBLY IN THE LOWER 20S IN OUR COOLER SPOTS.

&&

.HYDROLOGY...
JUST A QUICK NOTE ON THE LATEST ROUND OF FLOODING. OVER IN MS...KGWO
REPORTED 1.21 INCHES FROM 06Z TO 09Z. THIS IS PPROBABLY A REASONABLE
ESTIMATE OF A 3-HOUR RAINFALL IN THIS AREA...AND UNFORTUNATELY IT
WILL RAIN FOR MORE THAN 3 HOURS. RAINFALL TOTALS OF 1 TO 3 INCHES
CAN BE EXPECTED AREAWIDE...ON TOP OF THE 3 TO 7 INCHES OF RAIN WE
HAVE ALREADY HAD THIS MONTH. CONSULT OUR HYDROLOGY WEBPAGE FOR ALL
THE LATEST WATCHES...WARNINGS...AND STATEMENTS.

BUT IF YOU THINK THIS DECEMBER HAS GOTTEN OFF TO A BAD START IN THE
RAIN DEPARTMENT...JUST LOOK BACK TO 1991...WHEN 8.70 INCHES OF RAIN
FELL IN THE FIRST NINE DAYS OF THE MONTH
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    64  50  50  38 / 100  30  20  10
SHOALS        64  48  49  37 / 100  30  20  10
CULLMAN       66  51  51  39 / 100  30  20  10
FAYETTEVILLE  63  49  49  35 / 100  30  30  30
FT PAYNE      62  50  51  35 / 100  30  30  10
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH UNTIL 6 AM FRIDAY ALL ZONES (ALZ001>010-016).
TN...FLOOD WATCH UNTIL 6 AM FRIDAY ALL ZONES (TNZ076-096-097).

&&

JE/23
Hazardous weather outlook, Dec 9, 4:59 AM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
459 AM CST THU DEC 9 2004

ALZ001>010-016-TNZ076-096-097-092000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
459 AM CST THU DEC 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

RAIN WILL CONTINUE TO SPREAD ACROSS THE AREA THROUGH TODAY. LOCALLY
HEAVY RAIN IS LIKELY TODAY...WITH STORM TOTALS OF 1 TO 3 INCHES.
WHEN COMBINED WITH RAINFALL TOTALS OF 3 TO 7 INCHES WHICH OCCURRED
EARLIER THIS WEEK...FLOODING IS LIKELY THIS FLOODING WILL BE IN
THE FORM OF FLASH FLOODING AND URBAN STREET FLOODING TODAY...AND
THEN RIVER FLOODING POTENTIALLY THROUGH THE WEEKEND. A FLOOD WATCH IS
IN EFFECT.

WITHIN THE LARGE AREA OF RAIN...EMBEDDED THUNDERSTORMS CAN BE
EXPECTED. THESE THUNDERSTORMS COULD CONTAIN WIND GUSTS UP TO 40
MPH. ALTHOUGH THIS IS NOT SEVERE...SINCE THE GROUND IS SO
SATURATED...A STRONG WIND GUST SUCH AS THIS COULD CAUSE TREES TO
FALL. IN ADDITION...LATE THIS AFTERNOON...IF ANY CONVECTION
REMAINS IN THE AREA...LARGE HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

THE FIRST IN A SERIES OF COLD FRONTS WILL MOVE THROUGH THE AREA
EARLY FRIDAY. TEMPERATURES WILL REMAIN STEADY ON FRIDAY...WITH A
BRISK WEST WIND. A LAKE WIND ADVISORY...OR POSSIBLY A WIND
ADVISORY...MAY BE REQUIRED FOR FRIDAY AND FRIDAY EVENING.

SHOWERS ARE IN THE FORECAST ON FRIDAY...AND WILL LINGER INTO FRIDAY
NIGHT IN SOUTHERN MIDDLE TENNESSEE. SPRINKLES ARE POSSIBLE FRIDAY
NIGHT AND SATURDAY ACROSS THE ENTIRE AREA. IN HIGHER ELEVATIONS OF
SOUTHERN MIDDLE TENNESSEE...MAINLY ABOVE 1500 FEET...THE SHOWER
ACTIVITY MAY CHANGE OVER TO SNOW AFTER MIDNIGHT FRIDAY NIGHT...
BEFORE TAPERING TO FLURRIES. NO ACCUMULATIONS ARE EXPECTED AT THIS
TIME.

THE COLDEST AIR OF THE SEASON IS FORECAST TO ARRIVE EARLY NEXT
WEEK. LOWS IN THE LOWER AND MIDDLE 20S ARE POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN
SUPPORT OF SEVERE WEATHER OPERATIONS IS UNLIKELY BUT POSSIBLE TODAY.
EMERGENCY MANAGEMENT PERSONNEL AND OTHER INTERESTED PARTIES SHOULD
CONTINUE TO MONITOR THE POTENTIALLY DANGEROUS FLOODING SITUATION
TODAY AND TONIGHT.

JE

In the hours before

Special weather statement, Dec 9, 3:03 AM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
303 AM CST THU DEC 9 2004

ALZ005>007-091000-
LIMESTONE-MADISON-MORGAN-
303 AM CST THU DEC 9 2004

...SIGNIFICANT WEATHER ALERT FOR HEAVY THUNDERSTORMS...

THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS AND A QUICK ONE HALF TO
ONE INCH OF RAIN THROUGH 4 AM.  RAPID RUNOFF AND QUICK WATER
PONDING WILL PRODUCE MINOR STREET FLOODING...ESPECIALLY IN THE
HUNTSVILLE METRO AREA.  OCCASIONAL CLOUD TO GROUND LIGHTNING CAN
ALSO BE EXPECTED.

MOTORISTS ARE URGED TO USE EXTRA CAUTION...AND AVOID ANY WATER
COVERED ROADS.  IF THUNDERSTORMS CONTINUE TO DEVELOP TO THE
SOUTHWEST AND MOVE INTO THIS AREA...FLASH FLOOD WARNINGS MAY BE
REQUIRED.

KULA

The radar

The Columbus AFB radar (KGWX), 75 km away, was scanning. The volume nearest the first event began at 11:00 UTC.

Open the radar archive at this moment

Event by event

12 flash flood. Local standard time, as filed.

Flash Flood, Franklin

When
December 9, 5:00 AM CST to 8:00 AM CST
Where
Franklin County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

Several roads throughout the county had several inches of water over them with flash flooding occurring.

Flash Flood, Lauderdale

When
December 9, 5:00 AM CST to 8:10 AM CST
Where
Lauderdale County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Several roads were closed in the county due to flooding resulting in water covering several inches of area roads.

Flash Flood, Colbert

When
December 9, 5:00 AM CST to 8:00 AM CST
Where
Colbert County, Tuscumbia
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Several roads were barricaded and closed in the county due to flash flooding. Shaw road in the Tuscumbia area was also closed due to several inches of water covering the road.

Flash Flood, Lawrence

When
December 9, 5:00 AM CST to 8:00 AM CST
Where
Lawrence County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

Numerous roads throughout the county had several inches of water over the roads.

Flash Flood, Limestone

When
December 9, 5:30 AM CST to 8:30 AM CST
Where
Limestone County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

Several roads were flooded with several inches of water covering area roads throughout the county.

Flash Flood, Madison

When
December 9, 6:30 AM CST to 8:30 AM CST
Where
Madison County, Madison
Reported by
EMERGENCY MANAGER
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Numerous roads throughout the county had several inches of water covering the area roads.

Flash Flood, Jackson

When
December 9, 6:30 AM CST to 8:30 AM CST
Where
Jackson County, Scottsboro
Reported by
EMERGENCY MANAGER
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

A few roads had several inches of water covering the road with flash flooding reported.

Flash Flood, Morgan

When
December 9, 7:00 AM CST to 11:00 AM CST
Where
Morgan County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

Numerous roads were closed throughout the county due to flash flooding with several inches of water covering the roads.

Flash Flood, Cullman

When
December 9, 7:15 AM CST to 10:00 AM CST
Where
Cullman County, West Pt
Reported by
EMERGENCY MANAGER
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

County road 1140 and bridge at that location was washed out due to flash flooding.

Flash Flood, Dekalb

When
December 9, 9:00 AM CST to 11:00 AM CST
Where
Dekalb County, Ft Payne
Reported by
EMERGENCY MANAGER
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

A few roads were flooded with several inches of water reported over area roads.

Flash Flood, Cullman

When
December 9, 9:30 AM CST to 11:00 AM CST
Where
Cullman County, 5 mi W of Cullman
Reported by
EMERGENCY MANAGER
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

A few county roads had several inches of water covering the roads, resulting in flash flooding.

Flash Flood, Marshall

When
December 9, 9:45 AM CST to 12:00 PM CST
Where
Marshall County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

Numerous roads were closed throughout the county due to flash flooding. Several inches of water was reported over the roads throughout the county, resulting in several roads being closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432212, 5432213, 5432214, 5432215, 5432298, 5432299, 5432300, 5432301, 5432302, 5432303, 5432305, 5432304.